|My daughter Chaya undergoing a battery of tests in hospital last week|
We brought her there after an ultrasound ordered by her pediatrician revealed the condition known as ascites. He'd been concerned by blood tests of the past five months which have consistently included several anomalies including low protein levels.
In hospital, she was drained of 4 litres (that's no typo!) of fluid that had accumulated in her abdomen due to a damaged liver. Tests were done to learn what caused that damage. Theories entertained by our pediatrician along with the new gastro and neurologist, now on the case are:
- The anti-epileptic, valproic acid, known in Israel as Depalept which Chaya has been on for some five years. (And see below for some up-to-minute news about that specific drug.)
- The genetic syndrome, Wilson's Disease (test results for this were all negative unfortunately)
"This is beyond the scope of my expertise. You need to talk to your family physician ASAP"When we also asked that same neurologist whether he had submitted the request to the Ministry of Health for an increase in Chaya's cannabis allotment/month, as he had promised to do a month ago, he wrote us:
"I would stop the cannabis now. There is a problem with her liver and no one knows if this is the cause."We haven't heard anything further from that MD. I'm still overcome with disillusionment - we thought he cared about Chaya.
And the unanimous view of the hospital staff is noteworthy:
Don't stop the cannabis. It is not the cause of her liver problems, they said It's the valproic acid that's the likely culprit and she must be weaned off it asap.Three days later, after receiving IV fluids and albumin, a visit from the hospital's wound specialist and a second one from the gastro specialist, Chaya was released.
She had suffered brand-new blisters/sores on her hands from the plastic tape the staff used for the IV even though I warned them that she is intolerant of it. Her hand also swelled to three times its size when the IV malfunctioned. (that took two days to recede). And the gastro, though kind and sensitive about it, gave us a bleak prognosis: Chaya is now a chronic liver patient who will need fluid drainage every week or so.
So, what are the morals to be learned?
- First: Beware any abnormal blood test results when your child is on Depalept. Always delve further. Chaya had abnormal blood test results for several years but her neurologist reassured us that everything was fine. (Our pediatrician, on the other hand, was persistently concerned but politely yielded to the prescribing neurologist's opinion.)
- Second: Try cannabis oil - both CBD and THC - to treat the epilepsy. While Chaya was being drained of the ascites, she began to seize repeatedly, racking up some 15 of them. The ultrasound technician who also inserted the drainage needle pressured me - actually badgered is more accurate - to give Chaya some sort of drug to stop them. Instead, I waited for my husband to bring our THC oil from home. In the past it has halted such attacks and, once again, thank G-d, it worked its magic.
"You should have checked first with me. There are no studies results to prove THC to be effective against epilepsy. Only CBD oil." (The reason is that no THC studies have ever been carried out.)Our personal experiences with the stuff didn't interest him in the slightest.
And while we grapple with this new reality - a child who is both profoundly disabled and now chronically ill - we learn of yet another new term and concept that Aleh has concocted to keep government and private donor funding flowing in to its coffers. They've dubbed it the "High Dependency Wing".
It is a puzzling concept. After all, for decades Aleh has been advertising its product as aimed at children with severe disabilities. Naturally, that translates as "highly dependent". Yet now, suddenly, they announce the planned construction of its first separate wing with that label.
Wasn't the entire enterprise already "High Dependency"?
Here is the way Aleh's PR team touts it:
In Israel today, children and young adults with complex medical conditions requiring advanced nursing care are often hospitalised long term or placed in old-age homes, due to the lack of a better solution within a safe medical environment. These settings offer little or no opportunities for rehabilitation, education, social activity, or the warmth and love of a home. Being confined in this way drastically inhibits the children’s development, and is an agonising and painful option for parents and families.Yikes! When will our government and society get it: An institution is not a home! A ward is not a home! The services of a paid staff do not constitute "warmth and love".
The solution is to establish high-dependency wards within a rehabilitative environment so that children with complex disabilities and medical conditions can live a more enriching life.
Now back to the valproic acid update I mentioned above. Minutes before this post "went to press", I was alerted by a MedpageToday email bulletin to a Reuters report [here] dated November 16, 2016 that France has just created a compensation fund for valproic acid victims.
The French parliament voted to create a nationwide compensation fund and amended the 2017 budget bill late on Tuesday to set aside an initial 10 million euros ($10.7 million) for claims relating to Depakine, a brand name for valproate, which is also used to treat bipolar disorder. Parents of those affected say the French state and Sanofi were too slow to warn of the side effects of the drug, which has been used to successfully treat epilepsy since 1967, after the risks to fetuses became clear by the early 1980s... "The 10 million euros are a starting point," Health Minister Marisol Touraine told lawmakers in the lower house of parliament. "In future years, the sums should be much higher." Touraine told parliament later on Wednesday that compensation would ultimately be paid by "those deemed responsible" without giving details. "I regret that Sanofi didn't seek an amicable settlement as a matter of principle. I hope (Sanofi) will change its position," she said... French social affairs inspection agency IGAS estimated earlier this year that between 2006 - when the medicine started carrying a health warning - and 2014 - when prescription rules were further tightened - some 425 to 450 babies suffered congenital birth defects or were still-born due to the drug... ["France sets up fund for Sanofi epilepsy drug victims", Reuters, November 16, 2016]And that's without factoring in hepatotoxicity (i.e. drug-induced liver injury, acute or chronic ) which is included in the drug's black box warning and which is now making Chaya's life even more of a misery than it already was.
We will undoubtedly be returning to the hospital either tomorrow or Sunday to drain Chaya's fresh accumulation of fluid. Stay tuned for a tally of litres removed this time.